Alert archive / North Carolina / Red Flag Warnings in 2007

Red Flag Warning 5, NWS Blacksburg, VA

April 17, 20079 counties in North Carolina

NWS Blacksburg, VA issued this red flag warning at Apr 17, 2007, 11:10 AM EDT for 9 counties in North Carolina. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2007, 11:10 AM EDT (15:10 UTC)
Expired
Apr 17, 2007, 6:00 PM EDT
In force
7 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Yadkin County, NC

The radar

The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2054 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS81 KRNK 171510
RFWRNK

RED FLAG WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1110 AM EDT TUE APR 17 2007

...VERY DRY AND WINDY THIS AFTERNOON...

.LOW PRESSURE OFF THE NEW ENGLAND COAST WILL CONTINUE TO BRING
STRONG WINDS TO THE REGION FOR REST OF THE DAY. DUE TO POOR
HUMIDITY RECOVERY OVERNIGHT...MINIMUM HUMIDITIES THIS AFTERNOON
WILL BE BELOW 20 PERCENT.

NCZ001>006-018>020-172200-
/O.NEW.KRNK.FW.W.0005.070417T1510Z-070417T2200Z/
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-
1110 AM EDT TUE APR 17 2007

...RED FLAG WARNING IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON. 

MINIMUM HUMIDITIES THIS AFTERNOON WILL REACH 15 TO 20
PERCENT...WITH THE LOWEST VALUES JUST EAST OF THE BLUE RIDGE. 

SUSTAINED EYE LEVEL WINDS WILL BE 15 TO 30 MPH OUT OF THE
NORTHWEST WITH GUSTS TO 35 TO 45 MPH. ALONG THE HIGHEST ELEVATIONS
OF THE BLUE RIDGE WINDS MAY GUST AS HIGH AS 60 MPH EARLY THIS
AFTERNOON. THE WINDS WILL GRADUALLY SLACKEN LATE THIS AFTERNOON. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE OCCURRING NOW. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL. 

$$

AMS
1 follow-up statement
000 
WWUS81 KRNK 172204
RFWRNK

RED FLAG WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
604 PM EDT TUE APR 17 2007

...HUMIDITY INCREASING AND WINDS DECREASING...

NCZ001>006-018>020-172315-
/O.EXP.KRNK.FW.W.0005.000000T0000Z-070417T2200Z/
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-
604 PM EDT TUE APR 17 2007

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

THE TREND THROUGH THE NIGHT WILL BE FOR SLOWLY INCREASING RELATIVE
HUMIDITIES AND DECREASING WIND SPEEDS. VALUES WILL IMPROVE FROM
THE CONCERNING DRIER AND WINDIER CONDITIONS EXPERIENCED THROUGH
THE DAYTIME HOURS.

$$

DS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this red flag warning went out at Apr 17, 7:25 AM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 17, 7:25 AM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
725 AM EDT TUE APR 17 2007

.AVIATION /12Z-12Z/...

CONDITIONS WILL BE VFR THROUGH 12Z WEDNESDAY. WINDS WILL SLOWLY DIMINISH
THROUGHOUT THE DAY.

&&

.PREV DISCUSSION...
/ISSUED 308 AM EDT TUE APR 17 2007/

SHORT TERM /TODAY/...
988 MB CYCLONE JUST SE OF JFK IS GRADUALLY FILLING. STORM CENTROID
HAS MOVED VERY LITTLE THE PAST 24 HOURS. OUR FCST AREA REMAINS
WITHIN SOUTHWEST QUADRANT WITH STRONG NW CROSS BARRIER FLOW. THE
WIND HAS BEEN SCREAMING HERE FOR THE LAST 24 HOURS AND HAS TAKEN
QUITE A TOLL ON THE LOCAL POWER GRID. NUMEROUS REPORTS OF POWER
OUTAGES AND TREES DOWN. KFCX RADAR REMAINS ON GENERATOR POWER. SFC
WIND GUSTS OF 50 TO 70 MPH HAVE BEEN COMMON...WITH SOME ISOLD
HIGHER REPORTS.

HEADLINES FOR HIGH WIND LOOK GOOD. AS COASTAL CYCLONE CONTINUES TO
FILL...SHOULD SEE GRADUAL DEMISE OF HIGHER MAGNITUDE GUSTS. DAY AS
A WHOLE WILL BE QUITE WINDY WITH NO SIGNIFICANT RELIEF UNTIL
TONIGHT.

OUTER SPIRAL ARM FROM THE CYCLONE WILL GRAZE NRN CWA WITH SOME
LOW/MID CLOUD COVER TODAY...CHC PRECIP THREAT MAINLY CONFINED TO
AREAS NORTH OF I-64. STRONG DOWNSLOPE WIND COMPONENT WILL
ENHANCE WARMING AND DRYING EFFECTS...ESP SW CWA WHERE FULL SUN IS
ANTICIPATED. OVERNIGHT HUMIDITY RECOVERY HAS BEEN POOR...REMAINING
BLO 40 PERCENT LEE OF THE BLUE RIDGE. WARMING AND DRYING WILL PUSH
RH VALUES BLO 20 PERCENT ACROSS MUCH OF THE SWRN CWA THIS AFTN.

LONG TERM /TONIGHT THROUGH MONDAY/...
WATCHING A COUPLE OF FEATURES THAT MAY EFFECT OUR WEATHER FOR MID
AND LATE WEEK. STRONG SHORT WAVE IS COMING ACROSS NRN PLAINS AND
WILL DROP SE INTO WEST SIDE OF NEW ENGLAND TROF ON WEDNESDAY. AT
THE SAME TIME AN UPPER LOW MOVING OUT OF THE SW CONUS WILL MOVE
EAST...SLIDING ACROSS THE GULF COAST STATES. NOT CONFIDENT ON
OVERALL PRECIP THREAT FOR THURSDAY AND FRIDAY. ATTM...THINK
DEEP MOISTURE LIMITED UNTIL AT LEAST THURSDAY. BIGGEST INFLUENCE
FROM EITHER FEATURE WEDNESDAY WILL BE INCREASE IN UPPER LEVEL
CLOUD COVER...LOW AND MID LEVELS REMAINING DRY DUE TO DRY NW FLOW
IN THE BOUNDARY LAYER. WIDESPREAD PRECIP THURSDAY MAY ALSO BE
LIMITED DUE TO THE LACK OF SIGNIFICANT LOW LEVEL MOISTURE
ADVECTION FROM EITHER THE GULF OR THE ATLANTIC. WHAT MAY END UP
HAPPENING...AS COLD CORE ALOFT PASSES OVHD ON THURSDAY THIS WILL
GENERATE ENOUGH INSTABILITY TO DRIVE LOW TOPPED DEEP CONVECTION.
IF WE CAN GET A LITTLE SUN...THEN CAN INTRODUCE THE POSSIBILITY OF
THUNDER AND SMALL HAIL.

AFTER FRIDAY...UPPER RIDGE IS FCST TO BUILD EAST...85H TEMPS
RECOVERING TO +10 DEG C. THIS SHOULD ALLOW FOR NEAR NORMAL TEMPS
OVER THE WEEKEND.

AVIATION /06Z-06Z/...
NOREASTER CONTINUES TO BRING IN STRONG WINDS TO THE
REGION...ESPECIALLY ALONG THE BLUE RIDGE. ANOTHER SHORT WAVE
ROUNDING THE BACKSIDE OF THE NOREASTER WILL LOWER INVERSION AND
KEEP STRONG GUSTY WINDS IN THE AREA THROUGH THE PERIOD. VFR CEILINGS
WILL PREVAIL THROUGH THE PERIOD WITH LOW END VFR ALONG WESTERN
SLOPES OF SE WV (BLF/LWB).

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING UNTIL NOON EDT TODAY FOR VAZ009>020-022>024-
     032>035.

     WIND ADVISORY UNTIL NOON EDT TODAY FOR VAZ007-043>047-058-059.

NC...HIGH WIND WARNING UNTIL NOON EDT TODAY FOR NCZ001>003-018-019.

     WIND ADVISORY UNTIL NOON EDT TODAY FOR NCZ004>006-020.

WV...WIND ADVISORY UNTIL NOON EDT TODAY FOR WVZ042>045.

&&

AVIATION...AMS
Hazardous weather outlook, Apr 17, 4:09 AM EDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
409 AM EDT TUE APR 17 2007

NCZ001>003-018-019-VAZ009>020-022>024-032>035-180815-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
409 AM EDT TUE APR 17 2007

...HIGH WIND WARNING IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ007-043>047-058-059-WVZ042>045-180815-
STOKES-ROCKINGHAM-CASWELL-YADKIN-TAZEWELL-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-
MONROE-GREENBRIER-
409 AM EDT TUE APR 17 2007

...WIND ADVISORY IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in North Carolina, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.